Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 114, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 28, 2022, 8:56 PM CDT for Butler County, Grundy County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2022, 8:56 PM CDT (01:56 UTC)
- Expired
- Jun 28, 2022, 9:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butler County, IA, Grundy County, IA
The radar
The Des Moines radar (KDMX), 121 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1877 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:38 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jun 28, 6:38 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 638 PM CDT Tue Jun 28 2022 ...Updated for the 00z Aviation Discussion... .SHORT TERM.../Tonight into Thursday/ Issued at 238 PM CDT Tue Jun 28 2022 Take Home Points: *A few storms possible NE/E this evening *"Hotter" Wed/Thur in 90s, but not too humid *Shower/storms remain late week as front drops through *Uncertain shower/storm chances into weekend Discussion: Today has predominantly been the same story as the last couple of days. There were a few lighter showers that passed across the north this morning in conjunction with mid-level theta-e advection, but resulted in not much more than a few drops or briefly wet grounds. With highs expected to top out in the mid to upper 80s, it will certainly be warmer than previous days, but the noticeable lack of humid conditions will keep the remainder of the day pretty nice. A good pool day one might say for much of the state. Northeastern and eastern areas of the CWA and state will want to keep an eye to the sky though with some scattered storms expected this evening as a front slides into the area from Minnesota and Wisconsin. The best upper level support/deeper lift will remain up towards Wisconsin with the upper trough axis sliding through and jet level support. Over Iowa, upper level support will be lacking, even working against with the right exit region of the upper jet. As a result, most hi-res solutions only have very scattered depictions of showers/thunder this evening. Soundings are not terribly robust with moderate mid-upper level lapse rates resulting in MUCAPE around/under 1000 j/KG and modest effective shear around 30 kts, but could yield a stronger storm or two across portions of the NE CWA. Would want to be on the look out for brief hail and gusty winds. Activity will quickly wind down here around/after 03z. The front responsible for the previously mentioned scattered storm potential this evening will be shoved back northward Wednesday as southerly flow picks up as a surface low tracks across southern Canada and helps tighten local surface gradients with a large surface high over the SE CONUS. Temperatures will thusly be at their warmest Wednesday and Thursday with expected highs in the low to mid 90s for many as 850 mb temps in the lower 20s deg C slide in. Fortunately, surface humidity will be noticeably lacking compared to the last time we were in the 90s, keeping the heat tolerable. By Thursday afternoon and evening, the surface low sliding across southern Canada will have begun to drop a cold front into and through Iowa from the NW and will be the impetus for shower/storm chances and heavy rainfall potential for the following couple of days, as well as cooler temperatures returning... && .LONG TERM.../Thursday through Tuesday/ Issued at 238 PM CDT Tue Jun 28 2022 Key messages: -Long period of showers and thunderstorms chances Thursday night into Friday with a conditional severe weather threat early. -Some uncertainties remain in placement of surface boundary and LLJ. An area of low pressure will pass off to the north and east, crossing into Canada Wednesday. A cold front will tail off of this low and move towards Iowa by Thursday evening, when convection is first expected. The window for severe weather for central Iowa is small due to loss of daytime heating. Soundings show low-level capping, strong deep-layer shear, and weak low-level shear, hinting at elevated storms with more of a hail/wind threat. The primary focus then shifts to heavy rain overnight as the descending cold front stalls in/around southern Iowa. The elevated mean wind overnight will be near parallel to the boundary orientation with a deep warm cloud layer and PWATS exceeding 1.5" in areas especially south. Recent deterministic runs have slowed the southward movement of the boundary on Friday, giving the atmosphere time to recharge for another round of convection Friday afternoon and evening. Ensemble means continue to keep the highest rainfall amounts in NE Kansas and SE Nebraska, although some members still have higher rainfall amounts reaching into portions of southern Iowa. The highest precip amounts will heavily depend on where the low level jet interacts with the front during overnights and position of surface and elevated boundaries during the daytime. This still looks to be situated in northeast Kansas. Given recent dry conditions and generally healthy crops, the areas that receive the highest rainfall amounts should be able to adequately absorb the rain without significant impacts. Models then appear to be honing in on surface high pressure shunting the front south into northern Missouri during the weekend. Additional synoptic energy hints at another round of rain near the end of the weekend, potentially affecting Independence Day. Temperatures look to warm into the upper 80s over the weekend to near 90 by Independence Day. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 638 PM CDT Tue Jun 28 2022 Isolated thunderstorms are expected to move across the KMCW and KALO terminals until around 03z tonight, which may cause ceilings and visibilities to lower at times though no major impacts are expected. Otherwise VFR conditions are expected across all sites through the period, with winds turning light and largely variable overnight before turning breezy late in the morning through the afternoon Wednesday. Gusts are expected largely between 20 to 30 knots, highest across KFOD. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Curtis LONG TERM...Jimenez/Curtis AVIATION...Bury
Hazardous weather outlook, Jun 28, 3:02 PM CDT, 5 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 302 PM CDT Tue Jun 28 2022 IAZ006-007-016-017-025>028-037>039-049-050-062-292015- Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Hardin-Grundy-Black Hawk-Marshall-Tama-Poweshiek- 302 PM CDT Tue Jun 28 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are possible over parts of northeastern Iowa through the evening hours. A few storms could be strong. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few strong to severe storms capable of gusty winds, hail, and locally heavy rainfall are possible Thursday into Thursday night. Storm chances linger into Friday and the weekend, but the threat for severe weather remains uncertain into the weekend. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed at this time. IAZ004-005-015-023-024-033>036-044>048-057>061-070>075-081>086- 092>097-292015- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Hamilton-Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie- Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams- Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 302 PM CDT Tue Jun 28 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few strong to severe storms capable of gusty winds, hail, and locally heavy rainfall are possible Thursday into Thursday night. Storm chances linger into Friday and the weekend, but the threat for severe weather remains uncertain into the weekend. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed at this time.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:09 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.